Vermont, 2005

Winter Storm in Vermont, December 9, 2005

December 9, 2005 · NWS BTV · 2 events in 2 counties and zones

An area of weak low pressure moved through the eastern Great Lakes Friday morning, December 9th. Meanwhile, a weak low pressure system developed off of Delaware early on the 9th of December and moved northeast into the Gulf of Maine by late in the day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of weak low pressure moved through the eastern Great Lakes Friday morning, December 9th. Meanwhile, a weak low pressure system developed off of Delaware early on the 9th of December and moved northeast into the Gulf of Maine by late in the day. Snow overspread the area during the early morning, and was locally heavy in snow bands during the morning. The precipitation tapered off to snow showers during the afternoon into the evening. General snowfall was 6 to 8 inches. The town of Brandon reported 8 inches, while Danby Four Corners reported 7.1 inches. A few schools had delayed openings or were closed. A few automobile accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 9, 10:29 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 9, 10:29 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1029 AM EST FRI DEC 9 2005

.SHORT TERM (REST OF TODAY)...
FCST PROBLEMS FOR THIS UPDATE ARE SNOW AMOUNTS AND TIMING OF PRECIP
ENDING FROM WEST TO EAST. WL UPGRADE ADVISORY TO WARNING FOR
RUTLAND...AND...WINDSOR AND PLACE ADDISON...WASHINGTON...AND ORANGE
IN ADVISORY. CRNT COOP OBSERVERS AND SPOTTERS INDICATE 4 TO 8
INCHES HAS ALREADY FALLEN ACRS RUTLAND AND WINDSOR COUNTIES WITH VSF
REPORTING 6 INCHES AT 10 AM. IN ADDITION...SPOTTER FROM LAKE DUNMORE
HAS 4.5 INCHES AT 10 AM. BASED ON THIS INFO AND CRNT RADAR TRENDS WL
UPGRADE AREAS.

OVERALL FCST IN GOOD SHAPE BASED ON CRNT RADAR AND CRNT SFC
TRENDS. WATER VAPOR SHOWS POTENT S/W ENERGY NOW LOCATED ACRS
CENTRAL NY/PA WITH MID/UPPER LVL DRY SLOT FROM EASTERN PA INTO
NORTHERN NEW YORK ATTM. THIS ENERGY COMBINED WITH FAVORABLE ULVL
DIVERGENCE FROM STRONG 25H JET IS HELPING TO ENHANCE SFC LOW PRES
OFF THE NJ COAST ATTM. LATEST SFC ANALYSIS PLACES 1010MB LOW JUST
SOUTH OF ISLIP WITH GREAT 3HR PRES FALLS ACRS EASTERN LONG ISLAND
AND SNE ATTM...WITH ORIGINAL LOW FALLING APART ACRS EASTERN LAKE
ONTARIO. GIVEN CRNT TRENDS FEEL COASTAL LOW WL TRACK SLIGHTLY
CLOSER TO THE COAST THRU THIS AFTERNOON. CRNT RADAR TRENDS/OBS
SHOW PRECIP FALLING APART ACRS SLV/WESTERN FA ATTM...BUT SOME LAKE
ENHANCEMENT IS OCCURRING ASSOCIATED WITH SW SFC LW DOWNWIND OF
ONTARIO. BASED ON THIS WL MENTION LIKELY TO OCCASIONAL POPS TO CHC
BY EARLY AFTERNOON WITH LITTLE ADDITIONAL ACCUMULATION ACRS
SLV/WESTERN FA.

TRICKY PART OF FA IS ACRS CENTRAL/SOUTHERN VT. WE UPGRADE TO WINTER
STORM WARNING FOR 6 TO 10 INCHES OF SNOW IN RUTLAND AND WINDSOR
COUNTIES. EXPECT 3 TO 7 INCHES IN THE ADVISORY AREA WHICH INCLUDES
ORANGE...ADDISON...AND WASHINGTON COUNTIES. GIVEN FLUFF FACTOR AND
VSF HAVING 6.0 AT 10AM THIS MORNING...I FEEL SOME LOCATIONS WL
HAVE THE POTENTIAL OF SEEING 12 INCHES BY LATE THIS AFTERNOON.
FEEL AS COASTAL SYSTEM DEVELOPS A BAND OF MODERATE TO HEAVY SNOW
WL CONT FROM A VSF TO RUTLAND LINE THRU EARLY AFTERNOON. THIS
LINES UP NICELY WITH 850/7H FG FORCING AND THE STRONGEST 7H OMEGA
LIFT. WITHIN THIS MESO-SCALE BAND NW OF SFC LOW SNOWFALL RATES WL
BE 1 TO 2 INCHES PER HOUR WITH LOCAL AMOUNTS OF 10 TO 12 INCHES
POSSIBLE. OTHERWISE...2 TO 5 INCHES ACRS CPV LOOKS GOOD...ALONG
WITH 2 TO 4 INCHES ACRS NORTHERN VT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 256 AM EST FRI DEC 9 2005)

SYNOPSIS...
LATEST WV IMAGERY SHWS A VRY DYNAMIC SYSTEM ACRS SRN GRT LAKES WITH
JET CORE PUNCHING ACRS LAKES ERIE/ONTARIO ALG WITH SUSBEQUENT DVLPG
DRY SLOT ACRS OH RVR VLY. MEANWHILE...QUITE IMPRESSIVE COMMA HEAD
SIGNATURE ACRS MI WHERE +SN WAS A SERIOUS PRBLM LAST EVENING/NGT.

CRNTLY (06Z)...EXCLNT FRONTOGENETIC BAND STRUCTURE OF LEADING EDGE
OF SN ACRS CENT NY BUT NOTICE THE NARROWNESS AND DRYING IMMEDIATELY
BEHIND IN SW NY.

MDLS ARE CLOSER IN LINE TNGT THAN 24 HRS AGO AND CLOSER TO NAM
TRACK. HWVR...DVLPMNT WISE OF SCNDRY CLOSER TO GFS (YDY) AND YDY/S
THINKING THAT VRY DYNAMIC PRIMARY WITH CONTD STRENGHTENING WUD LKLY
PREVENT ERLR SCNDRY DVLPMNT. IN FACT...GRTST 3 HRLY PRS FALLS CONT
AHD OF PRIMARY SYSTEM WITH MDLS STL EXPCTG LOW TO DEEPEN TIL 09Z.

NONETHELESS...XPLOSIVE CYCLOGENESIS WL THEN TAKE OVER JUST S OF SNE
WITH RELATIVELY TIGHT PCPN GRADIENT WITH SOME SLGT NEG TILT IN S/W
AND DEFORMATION STRUCTURE IN LWR CT RVR VLY WITH XCLNT Q-VEC
CONVERGENCE...STG FGEN AND STG MID-LVL LAPSE RATES AND FUNNELING OF
DEEP MOISTURE AHD OF DRY SLOT FOR A 3-4HR BURST OF > 2 IN/HR BTWN
15-19Z.

THE BEST SHOT FOR REST OF FA WL BE THE INITIAL FGEN BAND AND
WHATEVER REMAINS OF DEPLETING WRAPARD DEFORMATION STRUCTURE FM
PRIMARY LOW (FOR NRN NY).

AGAIN...A QUICK MOVER FOLLOWED BY WEAK RIDGING TNGT/ERLY SAT BUT
NRN BDR MAY WITNESS SOME WEAK WAA -SHSN/FLURRIES.

A CONTD FAST OVERALL BROAD CYCLONIC FLOW INTO ERLY NXT WEEK WITH
SVRL DISTURBANCES INCLDG A S/W-CLIPPER DROPPING INTO GRT LAKES/NE
LATE IN WKND/ERLY NXT WK. IT/S A SLOW MVR WITH INCRSG INSTABILITY
AND PROLONGED SW FLOW OVR ERN GRT LAKES FOR LE -SHSN THREAT SAT
AFTN-SUN NGT. HWVR...INSTABILITY IS NOT THAT GRT SO NOT XPCTG A BIG
EVENT.

SHORT TERM (TODAY THROUGH MONDAY)...
TDY: A QUICK SYSTEM WITH THE GRTST IMPACT 12-20Z ACRS FA. SRN
VT...ESP LWR CT RVR VLY MAY WITNESS A BRF BURST OF >2 IN/HR SNOWFALL
RATES.

TNGT: SYSTEM DEPARTS WITH WEAK DISTURBANCE ALG CNDN BDR FOR PSBL
SLGT/CHC -SHSN AND BACKING FLOW AHD OF NXT S/W FOR PSBL LAKE EFFECT
-SHSN IN PTNS OF ADRNDKS.

SAT: A WAITING GAME FOR APPRCHG S/W AND CLIPPER SYSTEM WITH DVLPG SW
FLOW AND GRDL INCRSG INSTABILITY ACRS ERN GRT LAKES FOR INCRSG
THREAT OF -SHSN ACRS NRN NY LATE IN DAY.

SUN/MON: A SLOW PROGRESSION OF S/W AND TROF...THUS MSTLY CLDY AND
-SHSN THREAT MVG SLOWLY FM NRN NY INTO NRN VT.

LONG TERM (MONDAY NIGHT THROUGH THURSDAY)...
CNDN VORTEX SPINS ACRS QUEBEC WITH EVENTUALLY COOLER AIR FILTERING
BACK INTO FA BY MID WK AS WE STAY IN NW CYCLONIC FLOW. NO CHGS TO
CRNT XNTD.

AVIATION...
SN TO OVERSPREAD THE FA FROM THE SW EARLY TODAY AND BE
STEADIEST/HEAVIEST ACRS THE FA THIS MORNING. SN EXPECTED TO TAPER TO
-SHSN BY LATER TODAY AND INTO EARLY FRI NITE ACRS THE FA. SKIES TO
REMAIN CLDY OTRW ACRS THE FA TODAY AND ON FRI NITE. SFC WINDS TO
BECOME W-NW ACRS THE FA ON FRI NITE.

THANX TO WFO ALY FOR PROVIDING AVIATION BACKUP FOR US DURING OUR
WINTER WX MEETING YESTERDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FOR VTZ011-012-019 UNTIL 6 PM FRIDAY.
  ...SNOW ADVISORY FOR VTZ008>010-018 UNTIL 6 PM FRIDAY.
NY...NONE.
&&

SHORT TERM...TABER
Hazardous weather outlook, Dec 9, 4:41 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EST FRI DEC 9 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-100945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
441 AM EST FRI DEC 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

SNOW WILL BE OVERSPREADING THE REGION FROM THE SOUTHWEST EARLY
TODAY AND CONTINUE TO ACCUMULATE THROUGH LATE TODAY. THE HIGHEST
AMOUNT OF SNOW WILL FALL ACROSS SOUTHERN VERMONT. ANY SNOW WILL
TAPER OFF TO SNOW SHOWERS TONIGHT. PLEASE REFER TO THE LATEST
FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOWFALL AMOUNT TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Western Rutland

When
December 9, 1:00 PM EST to 2:30 PM EST
Where
Western Rutland forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Storm, Eastern Rutland

When
December 9, 1:00 PM EST to 2:30 PM EST
Where
Eastern Rutland forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483772, 5483773.